Colorado, 2020Hail in Colorado, May 2, 2020
May 2, 2020 · NWS GLD · 1 event in 1 county or zone
A late-night thunderstorm traveled eastward through Yuma county dropping hail up to a nickel size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late-night thunderstorm traveled eastward through Yuma county dropping hail up to a nickel size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 2, 10:47 PM MST, 33 minutes earlier.
Area forecast discussion, May 2, 10:47 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1147 PM MDT Sat May 2 2020
.SHORT TERM...(This evening through Tuesday)
Issued at 215 PM MDT Sat May 2 2020
Next shortwave trough embedded in the zonal flow will move across
the area tonight. Persistent clouds have hampered surface heating,
but enough clearing has occurred further west towards the Front
Range to allow weak to moderate instability to develop.
Thunderstorms will initiate there and approach far northeast
Colorado after 00z tonight. Although instability rapidly drops off
at the Kansas border, some storms may survive long enough for a
marginal risk of a severe storm, with the main hazard being wind,
and perhaps an isolated storm with hail. Showers and isolated
thunderstorms will continue to track eastward tonight with the
upper wave with best chances north of Interstate 70, but severe
threat will end by 06z at the latest. Low temperatures will be in
the mid to upper 40s. Some patchy fog possible around sunrise into
early Sunday morning.
On Sunday, the instability axis will once again develop along the
Front Range, rapidly diminishing over the eastern plains. Subtle
shortwave ridging during the day will also act against any daytime
convection. High temperatures will be in the low to mid 70s. By
early in the evening, a shortwave trough climbing the ridge will
result in thunderstorms developing over northeast Colorado into
western Nebraska. Rain and isolated thunderstorms will become
widespread Sunday night as heights continue to fall across the
High Plains associated with an upper low over the northern
Rockies. Any severe threat, mainly wind, will be limited to
initial development, but will transition to a heavy rain threat
through the night. In fact, heaviest rain should occur after
midnight, when models show pockets of 1-2 inches, centered over
southwest Nebraska and adjacent counties of northwest Kansas.
Low temperatures will range from the upper 40s to lower 50s.
Scattered showers/thunderstorms may linger into Monday
morning, mainly in the northeast area, then partly cloudy and dry
through the afternoon under a zonal flow. Another shortwave moves
across during the evening, but models doing very little with it
with near zero surface based CAPE. Might see a few terrain induced
showers/isolated thunderstorm move off the Palmer Divide, but
otherwise mostly dry. High temperatures will be in the 70s.
Afternoon humidity and wind speeds remain well above critical
values, so no fire weather concerns. Lows Monday night will be a
bit cooler with clearing skies and light winds, ranging from the
upper 30s to lower 40s.
Tuesday will see northwest flow develop as ridge builds over the
Great Basin. Currently do not see any forcing for convection. High
temperatures will be in the 70s. Afternoon humidity is forecast to
drop into the teens, but winds are light. Unless that changes,
appears to be more of an elevated fire risk day rather than
critical. Clear and cool again Tuesday night with lows in the
upper 30s to lower 40s.
.LONG TERM...(Wednesday through Saturday)
Issued at 228 PM MDT Sat May 2 2020
This period of the forecast is looking dry for the most part. The
upper level flow will be from the northwest due to a short wave
ridge building over the Great Basin. As the days progress, the
ridge will be pushed back west, allowing multiple weak upper level
short wave troughs to move southeast through the Plains. These
troughs are not well defined, aside from the one that moves through
Thursday. On Thursday that one will track more north of the
forecast area, so am not expecting much if any rainfall from it.
In general the better chance for rainfall will be north or east of
the forecast area, however even then chances are not much better.
The GEFS members are highlighting this too, but may be too
optimistic with the rainfall probabilities for the forecast area.
With the upper level ridge to the west, temperatures will be cooler,
more seasonal, than what we had earlier this week. This will reduce
concerns for hazardous fire weather conditions some. However
relative humidity values will still fall to 20% Wednesday and
Thursday.
Thursday is the day that is the most concerning for fire weather.
During the day a cold front will move through with the well defined
upper level short wave trough. As the front moves through northerly
winds behind the cold front will increase. The current forecast may
have winds too low. Due to the dry ground, assuming there is not
much rainfall during the weekend, blowing dust may occur as the
front moves through. Due to a dry slot overhead, am not expecting
any rainfall as the front moves through. However, if temperatures
end up being a few degrees warmer than forecast, relative humidity
values will fall further, which will enhance the fire concern given
the breezy winds behind the front.
Lows Thursday night and Friday night behind the cold front may be a
few degrees cooler than what is currently forecast. Confidence of
lows cooling a bit further to near freezing are moderate for Thursday
night. The cooler end of the spectrum suggests a freeze may occur
for the west half of the forecast area Thursday night. Friday night
confidence of a freeze is less likely due to the surface high and
cooler air being east of the forecast area
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1125 PM MDT Sat May 2 2020
MCK will remain VFR through the 06Z TAF period. Light showers will
move across the site through 08Z, after which sct-bkn mid to high
level clouds will persist through the remainder of the night and
through the afternoon on Sunday. After 02Z Sunday evening, there
may be a couple hours of scattered thunderstorms moving through
the TAF area.
GLD will remain VFR through the the majority of the 06Z TAF
period. Light rain with isolated thunder will be observed in the
vicinity through 08Z. After 08Z, scattered to broken mid level
clouds will continue the remainder of the night and through
Sunday and sunday afternoon. After 02Z Sunday evening, Thunderstorms
are possible for a few hours before dissipating with light rain
showers in the area and MVFR conditions after 05Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...JTL
AVIATION...LOCKHART
Hazardous weather outlook, May 2, 11:24 AM MST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1224 PM MDT Sat May 2 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031830-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1224 PM MDT Sat May 2 2020 /124 PM CDT Sat May 2 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A few strong thunderstorms capable of producing nickel size hail and
wind gusts up to 50 mph will be possible this evening, mainly in
Eastern Colorado between 6-11 PM MDT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
There is a Marginal Risk for severe thunderstorms across portions of
the Tri-State area on Sunday May 03, mainly north of Interstate 70
and west of Highway 83 between 6 PM and 11 PM MDT.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any weather
information to the National Weather Service in Goodland.
JTL
In the hours before
Special weather statement, May 2, 8:21 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
921 PM MDT Sat May 2 2020
COZ091-030345-
Kit Carson County CO-
921 PM MDT Sat May 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 945 PM MDT...
At 919 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Thurman, or 23 miles northwest of Flagler, moving
southeast at 35 mph.
Pea size hail, wind gusts up to 50 mph, and blowing dust creating
reduced visibility will be possible with this storm.
Locations impacted include...
Flagler.
This includes Interstate 70 in Colorado between mile markers 394 and
395.
LAT...LON 3957 10315 3957 10301 3949 10285 3924 10306
3931 10315
TIME...MOT...LOC 0319Z 303DEG 30KT 3957 10331
DDTSpecial weather statement, May 2, 8:46 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
946 PM MDT Sat May 2 2020
COZ091-030415-
Kit Carson County CO-
946 PM MDT Sat May 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 1015 PM MDT...
At 945 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Thurman, or 18 miles north of Flagler, moving east at
35 mph.
Pea size hail and wind gusts up to 55 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northwestern Kit
Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.
&&
LAT...LON 3956 10315 3957 10259 3932 10268 3944 10315
TIME...MOT...LOC 0345Z 287DEG 31KT 3956 10307
DDT
Special weather statement, May 2, 9:13 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
1013 PM MDT Sat May 2 2020
COZ090-091-030445-
Kit Carson County CO-Yuma County CO-
1013 PM MDT Sat May 2 2020
...SPECIAL WEATHER STATEMENT...
At 1011 PM MDT, Doppler radar was tracking showers and isolated
thunderstorms along a line extending from 3 miles northeast of Cope
to 17 miles north of Vona to 9 miles northwest of Seibert. Movement
was east at 35 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Vona, Joes and Kirk.
This includes Interstate 70 in Colorado between mile markers 412 and
415.
LAT...LON 3957 10295 3957 10280 3976 10280 3978 10240
3948 10245 3927 10270 3940 10312
TIME...MOT...LOC 0411Z 284DEG 32KT 3970 10280 3955 10282 3942 10296
DDTHail, Yuma
- When
- May 2, 11:20 PM MST
- Where
- Yuma County, 1.06 mi E of Wray
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.080, -102.210
Public relayed a report via Facebook of dime to nickel size hail falling at their location. They also reported a 24-hour rain total of 0.98.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Illinois, May 2, 2020$25,000 · 1.25 in hail · 6 events
- Dust Storm and Damaging Wind in Washington, May 2, 2020$10,000 · 5 events
- High Wind in Oregon, May 2, 202058 kt wind · 2 events
- Hail and High Wind in Colorado, May 2, 20201 in hail · 2 events
- Hail and Damaging Wind in Colorado, May 2, 202056 kt wind · 2 events
- Damaging Wind in Oregon, May 2, 202053 kt wind · 1 event
- Damaging Wind in Texas, May 2, 202062 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893968.